question-icon

What causes heartburn?

default
Posted on Wed, 9 Jul 2014
Question: i am a crack cocane user.
i smoke it
Reciently when i take a hit of crack i experience hearburn like pain on the right side of my chest.
it goes away after about 20 mins
im not really looking for a lexure telling me that its bad to use i just want an explanation on what could be causing the pain

i have had ekgs done and they come back fine of course this when im not experiencing symptomg=s and not using crack

when i use crack i also use atenolol 25mg and xanax .5 and norvasc10mg

doctor
Answered by Dr. Shoaib Khan (3 hours later)
Brief Answer:
Due to resulting acid reflux sir

Detailed Answer:
Hello sir and welcome.

Thank you for writing to us.

The components of the substance you abuse contain an ability to cause the muscles of the lower sphincter of the esophagus (your food pipe) to relax. This relaxed sphincter which in norm prevents the reflux of material from the stomach into the esophagus, does not perform its function well enough during the relaxed phase.

This in turn results in the reflux of acid that is constantly produced in the stomach to reflux into the esophagus. You should also know that the inner walls of the stomach are capable of tolerating acid, but other parts of the body are not. So when this acid enters the esophagus, it results in the heartburn you experience sir.

I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I would be more than happy to help you.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan (56 minutes later)
i really appreciate the answer and i can confirm that i do get acid reflux during times of use

but ive been using a massive amount of bakigsoda (large glass fulls )to combat this as well as tums and prilosec it takes care of some of the issue but this particular heartburn feelings completely unaffected by the remedies
is their any other cause?

I appreciate the answer because i want to know even from medical curiosity why the phenomenon exists. even if i wasn't using i can use this information to aid someone else
doctor
Answered by Dr. Shoaib Khan (4 hours later)
Brief Answer:
It could be GERD or simply acid reflux

Detailed Answer:
Hello once again sir.

I would like to provide you with some more information. Many substance abusers (I hope you don't mind me using those terms) have been diagnosed with a condition called gastroesophageal reflux disease (GERD).

Due to this, most of them experience acid reflux even when they don't abuse, but this is because the substance abuse has permanently damaged their lower esophageal sphincter.

Your remedies can help you in times when you are not abusing, but I doubt it would for long. When you abuse the substance, it has an immediate effect on the muscles of the sphincter rendering all efforts to suppress the acid reflux ineffective. For this reason I still feel there is no other factor in your specific case sir.

I hope I have explained things in a manner best understood by you. If at all I have failed to explain things well enough, or if you have any further clarifications, please write back to me and it would be my pleasure to assist you.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes heartburn?

Brief Answer: Due to resulting acid reflux sir Detailed Answer: Hello sir and welcome. Thank you for writing to us. The components of the substance you abuse contain an ability to cause the muscles of the lower sphincter of the esophagus (your food pipe) to relax. This relaxed sphincter which in norm prevents the reflux of material from the stomach into the esophagus, does not perform its function well enough during the relaxed phase. This in turn results in the reflux of acid that is constantly produced in the stomach to reflux into the esophagus. You should also know that the inner walls of the stomach are capable of tolerating acid, but other parts of the body are not. So when this acid enters the esophagus, it results in the heartburn you experience sir. I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.